Alert archive / Utah / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 45, NWS Salt Lake City, UT

September 11, 2019Box Elder County, Weber County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 11, 2019, 7:01 PM MDT for Box Elder County, Weber County, Utah. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2019, 7:01 PM MDT (01:01 UTC)
Expired
Sep 11, 2019, 7:30 PM MDT
In force
29 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Box Elder County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 11 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 1.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2019-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2019-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1634 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

189 
WUUS55 KSLC 120101
SVRSLC
UTC003-057-120130-
/O.NEW.KSLC.SV.W.0045.190912T0101Z-190912T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
701 PM MDT Wed Sep 11 2019

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Weber County in northern Utah...
  Southeastern Box Elder County in northern Utah...

* Until 730 PM MDT

* At 700 PM MDT, a severe thunderstorm was located 12 miles northwest
  of Hooper, or 19 miles west of Ogden, moving south at 15 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Hooper and Great Salt Lake South of the Causeway. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4132 11242 4137 11225 4119 11213 4112 11234
TIME...MOT...LOC 0100Z 340DEG 14KT 4127 11233 

HAIL...1.00IN
WIND...<50MPH
 
$$

LC
2 follow-up statements
995 
WWUS55 KSLC 120117
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
717 PM MDT Wed Sep 11 2019

UTC003-120127-
/O.CAN.KSLC.SV.W.0045.000000T0000Z-190912T0130Z/
Box Elder UT-
717 PM MDT Wed Sep 11 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOX ELDER COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4123 11234 4130 11224 4119 11213 4112 11234
TIME...MOT...LOC 0117Z 340DEG 14KT 4121 11230 

$$

UTC057-120130-
/O.CON.KSLC.SV.W.0045.000000T0000Z-190912T0130Z/
Weber UT-
717 PM MDT Wed Sep 11 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR SOUTHWESTERN WEBER COUNTY...

At 717 PM MDT, a severe thunderstorm was located 9 miles west of
Hooper, or 17 miles west of Ogden, moving south at 15 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Hooper and Great Salt Lake South of the Causeway. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4123 11234 4130 11224 4119 11213 4112 11234
TIME...MOT...LOC 0117Z 340DEG 14KT 4121 11230 

HAIL...1.00IN
WIND...<50MPH
 
$$

LC
455 
WWUS55 KSLC 120125
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
725 PM MDT Wed Sep 11 2019

UTC057-120135-
/O.EXP.KSLC.SV.W.0045.000000T0000Z-190912T0130Z/
Weber UT-
725 PM MDT Wed Sep 11 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WEBER COUNTY WILL
EXPIRE AT 730 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail 
is still possible with this thunderstorm.

LAT...LON 4123 11234 4130 11224 4119 11213 4112 11234
TIME...MOT...LOC 0125Z 340DEG 14KT 4119 11229 

$$

LC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 4:03 PM MDT, 2 hours 58 minutes earlier.

Area forecast discussion, Sep 11, 4:03 PM MDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
403 PM MDT Wed Sep 11 2019

.SYNOPSIS...Fall-like temperatures will remain in the area through
Thursday. Drier and warmer conditions will return to the area
late in the week and continue through the upcoming weekend.

&&

.SHORT TERM (Through 00Z Sunday)...Afternoon satellite analysis is
pretty impressive as we zoom out and look across Montana, Wyoming,
Colorado and Utah. The large, broad trough is moving slowly
through the Rockies this afternoon. The slow transition from
negative tilting to positive tilting has made for a slow and
persistent showery day across the northern half of Utah. Showers
have been stratiform most of the time with isolated thunderstorms
that have resulted in ponding of water on roadways and poor
drainage areas of the metro area here in Salt Lake City.
Elsewhere, minor issues of debris flow in the Cottonwood Canyons
have closed roads for periods of time today.

Temperatures have remained on the cool side today, only reaching
into the upper 50Fs and low 60Fs. Widespread precipitation from
Payson to Ogden and points east and west have measured close to
half an inch and over 1.5 inches of rain in the last 24-48 hours.

The trough continues to move the best lift to the east while
filling in subsident air behind it. Riding along the cold front
and where the jet is maximized is where the remaining instability
lives. Persistent afternoon showers with isolated storms will be
possible for another few hours before the environment becomes
over-saturated and overturned. Not impressively high precipitable
water values, just over 0.5 to 0.6 inches, the airmass is cold
enough and unstable enough to continue squeezing out moisture from
around midnight through the present time.

Expecting Thursday through Saturday to be much more mild with a
drying and warming trend taking place. Zonal flow behind the
departing trough will help moderate temperatures a bit back into
the upper 70Fs and low 80Fs. The flow begins to shift as another
trough is on tap for late weekend.

.LONG TERM (After 00Z Sunday)...The ridge over the forecast area is
expected to shift east on Sunday as a broad trough approaches the
Pacific Northwest coast. Global models indicate that this system
will dive south into northern California on Monday before tracking
east across the area through day seven. The various models and
associated ensembles disagree on timing but all bring it through
Utah and southwest Wyoming in some form. The arrival of the trough
would bring noticeable cooling of temperatures as well as another
period of precip, at least for northern portions of the forecast
area. Ahead of the system, breezy southwest flow should slowly draw
moisture northward to start the week. Have stuck close to model
blend ideas for POPs for the end of the long term period, indicating
increasing coverage as the trough approaches.

&&

.AVIATION...The SLC terminal will see VFR conditions through the
evening with decreasing clouds. Southeast winds are expected to
prevail through the overnight hours, but there is a 30 percent
chance that nearby showers will result in some erratic winds before
00Z.

&&

.FIRE WEATHER...The airmass over Utah is cold with elevated
moisture today. The cold system is expected to exit to the east
tonight with building heights filling in behind. The airmass will
see a drying trend starting Thursday and continue through the
weekend under mostly light winds and warm temperatures. Next week
another Pacific Northwest trough will drop south through the Great
Basin creating breezy southwest winds and another round of cooler
temperatures.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...Dewey
LONG TERM/AVIATION...Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 11, 6:25 AM MDT, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
625 AM MDT Wed Sep 11 2019

UTZ001>016-019>021-517-518-WYZ021-121200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
625 AM MDT Wed Sep 11 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

The cool early fall storm that entered western Utah last night
will continue east through the state today. Showers, along with a
few thunderstorms will concentrate on central and northern Utah
through around mid-afternoon. Brief heavy rains are possible with
some of the stronger showers and storms this morning.

Temperatures will be cold enough across the higher northern
mountains for snow today. Accumulations will be minimal with 2
inches or less expected.

Showers and thunderstorms will linger over northeast Utah and
southwest Wyoming early this evening, followed by clearing skies
across the outlook area later tonight. Fog will develop across
some of the higher northern and central valleys late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Warmer and drier conditions will exist across the outlook area
Thursday through at least early Monday. A new storm system will
exit the Pacific Northwest Monday and bring a chance for showers
and thunderstorms back into the area by Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 6:35 PM MDTSevere Thunderstorm WarningSLCBox Elder25 min

Nearby

Severe Thunderstorm Warnings in Utah, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.